Illinois, 2017Damaging Wind in Illinois, July 17, 2017
July 17, 2017 · NWS PAH · 1 event in 1 county or zone
Isolated slow-moving thunderstorms formed in a very unstable air mass during the heat of the day. The storms occurred along the front side of a 500 mb ridge centered over the Plains states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated slow-moving thunderstorms formed in a very unstable air mass during the heat of the day. The storms occurred along the front side of a 500 mb ridge centered over the Plains states. Due to the lack of wind aloft, the storms maintained their peak intensity for just a short time before rapidly dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 1:14 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 17, 1:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
214 PM CDT Mon Jul 17 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 214 PM CDT Mon Jul 17 2017
A nearly stationary boundary in southern IL, coupled with decent
instability and moisture convergence over SEMO, will support
isolated convection this afternoon and evening across much of the
area, lowest chances down toward the TN/KY border. The activity
will slowly drift south. The models never really want to rid the
isolated chance tonight, and then southern and central sections
into Tuesday. Will keep a limited chance mention.
Tuesday night through Wednesday night, will keep chances out,
though we cannot rule out isolated convection Wednesday, mainly
the east 1/3 of the region. Confidence is much lower as mid level
heights continue to rise.
Will kick off an Excessive Heat Watch (mentioned in the long term
portion as well) Wednesday. It will extend into the long term
forecast period Thursday through Sunday. It is for at least 50
percent confidence in meeting long duration excessive heat
criteria, defined locally as, peak heat index values of 105F or
more for 4 or more consecutive days. We will be close enough to
warrant the Watch. The eventual headline may either be a Warning
or Advisory.
.LONG TERM...(Thursday through Monday)
Issued at 214 PM CDT Mon Jul 17 2017
This looks to be a decent heat wave during this period. A large
upper level ridge is forecast to remain over the center part of the
country through at least early Sunday. At that time an upper level
low, currently off the west coast of Canada, is forecast to break
down the ridge Sunday as the energy moves into the upper Midwest.
850 temperatures from Thursday into Sunday will be near 20 degrees
C. This correlates with 97 or so at the surface. Superblend is too
low and will be bumped up. Used WPC guidance for max temperatures
and blended with other offices.
CIPS analogs suggest the probability of being over 105 heat index
during at least part of the time during the period is over 80%. This
agrees well with the latest numbers. Looks like several locations
will reach the 105 mark several days in a row. Temperatures will not
reach 100, but upper 90s likely. An excessive heat watch will be
issued for the Wednesday through Sunday period.
Monday seems to be the real day in question when it comes to
precipitation. ECMWF brings the precip in on Sunday with Monday dry
while the GFS increases the clouds Sunday and brings the front
through on Tuesday.
&&
.AVIATION...
Issued at 1216 PM CDT Mon Jul 17 2017
Mainly VFR sky conditions today through tonight. Isolated storms
expected mainly north of a KPOF to K2I0 line, north to about I-64
through sunset. Overnight, MVFR fog possible near sunrise.
Variable light winds today with a weak front moving south through
the area, near calm tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Watch from Wednesday afternoon through Sunday
evening for ILZ075>078-080>094.
MO...Excessive Heat Watch from Wednesday afternoon through Sunday
evening for MOZ076-086-087-100-107>112-114.
IN...Excessive Heat Watch from Wednesday afternoon through Sunday
evening for INZ081-082-085>088.
KY...Excessive Heat Watch from Wednesday afternoon through Sunday
evening for KYZ001>022.
&&
Short Term...CN
Long Term....PS
Aviation.....CNHazardous weather outlook, Jul 17, 1:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CDT Mon Jul 17 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CDT Mon Jul 17 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widely scattered thunderstorms will continue this afternoon and into
the evening across most of the area. Lightning, locally heavy rain,
and gusty winds will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An Excessive Heat Watch is in effect for Wednesday through Sunday.
Refer to the Watch product for details.
There is a slight chance of thunderstorms Saturday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Thunderstorm Wind, Jackson
- When
- July 17, 2:00 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -89.330
Several trees and power lines were blown down across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706434.